New Jersey, 2011

Tropical Storm in New Jersey, August 28, 2011

August 28, 2011 · NWS OKX · 5 events in 5 counties and zones

As Hurricane Irene moved north along the Atlantic coast and interacted with land, it weakened and made its second landfall as a Tropical Storm near Little Egg Inlet along the southeast NJ Coast on August 28, 2011 around 5:35 am EDT. Tropical Storm Irene made its third landfall in New York City around 9:00 am.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

As Hurricane Irene moved north along the Atlantic coast and interacted with land, it weakened and made its second landfall as a Tropical Storm near Little Egg Inlet along the southeast NJ Coast on August 28, 2011 around 5:35 am EDT. Tropical Storm Irene made its third landfall in New York City around 9:00 am.

Three deaths occurred:

A 40 year old male drowned while walking after his car became stranded in flood waters in Kearny (Hudson County).

A 39 year old male in Wanaque, Passaic County, NJ drowned while walking in the |woods when a sinkhole opened up and he was swept away into a nearby stream.

A 60 year old male in North Bergen, Hudson County, NJ died from a fall while cleaning out the gutters of his house.

Irene brought tropical storm force winds, destructive storm surge, and record breaking freshwater inland flooding across northeast NJ that resulted in 3 deaths, thousands of mandatory and voluntary evacuations along the coast and rivers from surge and freshwater flooding, and widespread power outages that lasted for up to 2 weeks in areas that were subsequently impacted by the remnant moisture from Tropical Storm Lee in September.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Aug 28, 12:59 PM EST, 47 minutes earlier.

Area forecast discussion, Aug 28, 12:59 PM EST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
159 PM EDT SUN AUG 28 2011

.SYNOPSIS...
HURRICANE IRENE DEPARTS TO THE NORTH TONIGHT. HIGH PRESSURE THEN
BUILDS INTO THE REGION THROUGH WEDNESDAY NIGHT...THEN RETREATS TO
THE NORTHEAST TO CLOSE THE WORK WEEK. A COLD FRONT THEN WILL
EFFECT THE AREA SATURDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
IRENE MOVING WELL TO THE NORTH OF NYC VICINITY.

RAIN IS COMING TO AN END. HOWEVER...GUSTY WINDS CONTINUE...AS DOES
RESIDUAL FLOODING.

COASTAL FLOODING SHOULD SLOWLY IMPROVE.

PLEASE REFER TO NATIONAL HURRICANE CENTER FORECASTS FOR IRENE FOR
ADDITIONAL DETAILS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
CONDITIONS IMPROVE RAPIDLY THIS EVENING AS IRENE PULLS AWAY TO THE
NORTHEAST...WITH WINDS BEING THE LAST THING TO FALL OFF. SHOULD
EXPERIENCE MAINLY CLEAR SKY CONDITIONS AND WINDS 10 KT OR LESS BY
LATE TONIGHT. MAV AND MET GUIDANCE WERE FAIRLY SIMILAR SO USED A
BLEND FOR LOWS...WITH VALUES AROUND 5 DEGREES BELOW NORMAL.

SHORTWAVE CURRENTLY OVER MANITOBA WILL AMPLIFY SLIGHTLY AS IT
MOVES INTO THE REGION MONDAY. HOWEVER...WITH LIMITED MOISTURE TO
WORK WITH...AND STRONG SUBSIDENCE IN THE WAKE OF IRENE...HAVE GONE
WITH A DRY FORECAST...WITH MINIMAL CLOUD COVER...CONSISTENT WITH
GUIDANCE. COULD SEE SOME MID TO HIGH CLOUDS LATE DUE TO FORCING
FROM APPROACHING 850 HPA COLD FRONT IN ADDITION TO SHORTWAVE TROUGH.
FOR HIGHS MONDAY BLENDED 3/4 MAV/MET BLEND WITH 1/4 MIX DOWN FROM
825 HPA AS SUGGESTED BY BUFKIT SOUNDINGS...WITH HIGHS A COUPLE OF
DEGREES BELOW NORMAL EXPECTED.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
AFOREMENTIONED 500-700 TROUGH CROSSES THE AREA MONDAY NIGHT...AND
EXITS TO THE EAST TUESDAY. FOR NOW WENT WITH A DRY
FORECAST...THOUGH NEW ECMWF DOES SUGGEST POTENTIAL FOR SOME LIGHT
RAINFALL ACROSS FAR SE ZONES IN RESPONSE TO A WAVE OF LOW PRESSURE
DEVELOPING ALONG A FRONTAL BOUNDARY STALLED TO OUR SE IN RESPONSE
TO THE PASSING SHORTWAVE. FOR NOW ECMWF APPEARS TO BE OUTLIER IN
HOW CLOSE TO THE REGION IT DEVELOPS THE LOW. USED A BLEND OF
MAV/MET GUIDANCE FOR LOWS MONDAY NIGHT (NEAR NORMAL NYC METRO TO
ABOUT 5 DEGREES BELOW NORMAL OUTSIDE OF IT)...THEN A BLEND OF 3/4
MAV/MET GUIDANCE WITH 1/4 MIXING DOWN FROM 850 HPA FOR HIGHS
TUESDAY WITH HIGHS A FEW DEGREES ABOVE NORMAL EXPECTED.

A SHORTWAVE RIDGE CROSSES THE REGION TUESDAY NIGHT AND
WEDNESDAY...KEEPING THINGS DRY WITH NEAR NORMAL LOWS AND SLIGHTLY
ABOVE NORMAL HIGHS.

BOTH THE ECMWF AND GFS DEVELOP A 500 HPA CLOSED LOW OVER THE NE US
BY THURSDAY NIGHT...THEN HAVE IT SLOWLY DRIFT TO OUR EAST THROUGH
FRIDAY...BUT DIFFER SLIGHTLY IN PLACEMENT. WENT WITH A BLEND FOR
NOW. WITH RELATIVELY DRY LOW LEVELS DUE TO LOW LEVEL
RIDGING...ONLY WENT WITH SLIGHT CHANCE POPS THURSDAY/THURSDAY
NIGHT...AND DRY ON FRIDAY FOR NOW (UPPER LOW TO EAST)...BUT HAVE
LOW CONFIDENCE IN THIS. FOR NOW PLAYING AS PARTLY CLOUDY...BUT
WOULD NOT BE SURPRISED IF CLOUD COVER ULTIMATELY ENDS UP BEING MORE
THAN THAT. WENT WITH TEMPERATURES NEAR TO SLIGHTLY BELOW NORMAL
IN THIS TIME FRAME.

ECMWF AND GFS DIFFER QUITE A BIT ON TIMING OF COLD FRONT FOR THE
UPCOMING WEEKEND...SO KEPT POPS ON SATURDAY AT SLIGHT CHANCE FOR
NOW...GIVING SOME DEFERENCE TO FASTER ECMWF...BUT SOMEWHAT
SKEPTICAL DUE TO RIDGING FORECAST TO BUILD IN FROM 850-500 HPA
SATURDAY IN BOTH MODELS. HAVE HIGHS ABOVE NORMAL SATURDAY DUE TO
TYPICAL WARM PUSH AHEAD OF A COLD FRONT.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
IRENE WILL TRACK THROUGH THE REGION TODAY.

MUCH OF THE PRECIPITATION HAS MOVED NORTH OF THE TERMINALS. JUST
SOME LEFT OVER SHOWERS TO THE WEST REMAIN WHICH COULD HAVE SOME
IMPACT TO THE TERMINALS. IF THIS RAIN DOES MOVE ACROSS THE
AREA...EXPECT REDUCED VISIBILITY.

OTHERWISE...EXPECT STRONG GUSTY WINDS THROUGH THE REMAINDER OF THE
AFTERNOON AND EVENING. WINDS SHOULD LOSE THEIR GUSTS OVERNIGHT.
GUSTS WILL GENERALLY REMAIN BETWEEN 30-40 KT...WITH SOME SPOTS
LOCALLY HIGHER.

VFR EXPECTED ON MONDAY.

OUTLOOK FOR 18Z MONDAY THROUGH FRIDAY...

MON-FRI...VFR DUE TO BROAD AREA OF HIGH PRES OVER THE REGION.

&&

.MARINE...
IMPROVING YET STILL DANGEROUS CONDITIONS CONTINUE OVER THE WATERS
THIS AFTERNOON...WITH TROPICAL STORM FORCE WINDS CONTINUING.
VERY ROUGH SEAS IN THE 20 TO 30 FT RANGE ON THE OCEAN WILL SUBSIDE SLOWLY.

WINDS AND SEAS WILL BE SLOW TO DIMINISH TONIGHT OVER ESPECIALLY
EASTERN WATERS...DUE TO THE LARGE WIND FIELD ASSOCIATED WITH
IRENE. WILL NEED TO PUT UP AT LEAST AN SCA AND POSSIBLY A GALE
WARNING ONCE TROPICAL HEADLINES ARE LOWERED AT SOME POINT TONIGHT
AS IRENE EXITS.

HIGH PRESSURE BUILDS IN MONDAY-THURSDAY WITH WINDS ONLY AT MOST
15 KT MONDAY AND AT MOST 10 KT MONDAY NIGHT-THURSDAY. SWELLS FROM
IRENE WILL BE SLOW TO SUBSIDE OVER THE COASTAL OCEAN
WATERS...WITH SEAS OF AT LEAST 5 FT POTENTIALLY LINGERING INTO
TUESDAY. SEAS SHOULD FALL BELOW SCA LEVELS ON ALL COASTAL OCEAN
ZONES BY TUESDAY NIGHT.

&&

.HYDROLOGY...
RESIDUAL FLOODING CONTINUES. HOWEVER...NO ADDITIONAL SIGNIFICANT
RAINFALL IS EXPECTED. PLEASE REFER TO LOCAL FLOOD WARNINGS FOR
ADDITIONAL DETAILS.

DRY WEATHER IS EXPECTED FROM LATE THIS EVENING INTO THE MIDDLE OF
THE WEEK.

&&

.TIDES/COASTAL FLOODING...
TIDAL DEPARTURES SHOULD IMPROVE THROUGH THE AFTERNOON. ADDITIONAL
COASTAL FLOODING IS NOT ANTICIPATED DURING THE NEXT NEXT HIGH
TIDE. HOWEVER...RESIDUAL FLOODING WILL CONTINUE.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...TROPICAL STORM WARNING FOR CTZ005>012.
NY...TROPICAL STORM WARNING FOR NYZ067>075-078>081-176>179.
NJ...TROPICAL STORM WARNING FOR NJZ002-004-006-103>108.
MARINE...TROPICAL STORM WARNING FOR ANZ330-335-338-340-345-350-353-355.
&&

SYNOPSIS...MALOIT/PW
NEAR TERM...
SHORT TERM...MALOIT
LONG TERM...MALOIT
AVIATION...BC
MARINE...MALOIT/NV
HYDROLOGY...MALOIT/NV
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Aug 28, 12:12 PM EST, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
112 PM EDT SUN AUG 28 2011

CTZ005>012-NJZ004-006-103>108-NYZ068>075-078>081-176>179-291000-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-EASTERN PASSAIC-HUDSON-
WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-EASTERN ESSEX-
WESTERN UNION-EASTERN UNION-PUTNAM-ROCKLAND-NORTHERN WESTCHESTER-
SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-NORTHWESTERN SUFFOLK-
NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
NORTHERN QUEENS-NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU-
112 PM EDT SUN AUG 28 2011

...TROPICAL STORM WARNING IN EFFECT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TROPICAL STORM WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TROPICAL STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

NJZ002-NYZ067-291000-
WESTERN PASSAIC-ORANGE-
112 PM EDT SUN AUG 28 2011

...TROPICAL STORM WARNING IN EFFECT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NEW JERSEY AND
SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TROPICAL STORM WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TROPICAL STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-291000-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
112 PM EDT SUN AUG 28 2011

...TROPICAL STORM WARNING IN EFFECT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TROPICAL STORM WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TROPICAL STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

In the hours before

Local storm report, Aug 28, 12:22 PM EST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
122 PM EDT SUN AUG 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 AM     NON-TSTM WND DMG WOODBRIDGE              41.35N  73.01W
08/28/2011                   NEW HAVEN          CT   TRAINED SPOTTER

            NUMEROUS TREES AND POWERLINES DOWN.

&&

JP
Local storm report, Aug 28, 12:26 PM EST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
126 PM EDT SUN AUG 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     STORM SURGE      LONG BEACH              40.59N  73.67W
08/28/2011                   NASSAU             NY   NWS EMPLOYEE

            STORM SURGE ESTIMATED TO EASILY BE 7FT MSL HERE AND
            ALSO AT LIDO BEACH. FOR LONG BEACH...CARS PARKED NEAR
            THE BOARDWALK HAD WATER OVER THEIR ROOFS.

&&

JM
Local storm report, Aug 28, 12:30 PM EST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
130 PM EDT SUN AUG 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 AM     FLOOD            SEYMOUR                 41.40N  73.06W
08/28/2011                   NEW HAVEN          CT   TRAINED SPOTTER

            NAUGATUCK RIVER HAS BREACHED THE ROUTE 67 BRIDGE.
            CENTER STREET IS FLOODED. EVACUATIONS OF RESIDENTS ALONG
            DERBY AVENUE.

&&

JP
Local storm report, Aug 28, 12:59 PM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
159 PM EDT SUN AUG 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 AM     COASTAL FLOOD    WANTAGH                 40.67N  73.51W
08/28/2011                   NASSAU             NY   TRAINED SPOTTER

            ROADS CLOSED FROM MANDALAY SCHOOL TO SEAFORD HARBOR.

&&

JP
Local storm report, Aug 28, 1:01 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
201 PM EDT SUN AUG 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1233 PM     FLOOD            GOSHEN                  41.40N  74.33W
08/28/2011                   ORANGE             NY   TRAINED SPOTTER

            WATER RESCUES

&&

JP
Local storm report, Aug 28, 1:26 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
226 PM EDT SUN AUG 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     NON-TSTM WND DMG BETHEL                  41.37N  73.41W
08/28/2011                   FAIRFIELD          CT   PUBLIC

            LARGE LIMBS DOWN.

&&

JP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 tropical storm. Local standard time, as filed.

Tropical Storm, Eastern Essex

When
August 28, 1:46 PM EST to 2:54 PM EST
Where
Eastern Essex forecast zone
Reported by
Official NWS Observations
Coordinates
40.787, -74.247 (the zone’s center; the record gives no point)

As Irene moved north of the area, west winds were sustained at 39 knots with a peak gust to 53 knots measured by the ASOS at Newark Liberty Airport.

The peak wind gust measured by the ASOS at Essex County Airport in Caldwell was west at 39 knots.

Tropical Storm, Eastern Passaic

When
August 28, 1:46 PM EST to 2:54 PM EST
Where
Eastern Passaic forecast zone
Reported by
Official NWS Observations
Coordinates
41.034, -74.300 (the zone’s center; the record gives no point)

As Irene moved north of the area, west winds were sustained at 39 knots with a peak gust to 53 knots measured by the ASOS at Newark Liberty Airport.

The peak wind gust measured by the ASOS at Essex County Airport in Caldwell was west at 39 knots.

Tropical Storm, Eastern Union

When
August 28, 2:54 PM EST
Where
Eastern Union forecast zone
Reported by
Official NWS Observations
Coordinates
40.660, -74.309 (the zone’s center; the record gives no point)

As Irene moved north of the area, west winds were sustained at 39 knots with a peak gust to 53 knots measured by the ASOS at Newark Liberty Airport.

Tropical Storm, Hudson

When
August 28, 2:54 PM EST to 3:24 PM EST
Where
Hudson forecast zone
Reported by
Official NWS Observations
Coordinates
40.731, -74.076 (the zone’s center; the record gives no point)

As Irene moved north of the area, west winds were sustained at 39 knots with a peak gust to 53 knots measured by the ASOS at Newark Liberty Airport.

The peak wind gust measured by ASOS at Teterboro Airport was west at 42 knots.

Tropical Storm, Eastern Bergen

When
August 28, 2:54 PM EST to 3:24 PM EST
Where
Eastern Bergen forecast zone
Reported by
Official NWS Observations
Coordinates
40.960, -74.074 (the zone’s center; the record gives no point)

As Irene moved north of the area, west winds were sustained at 39 knots with a peak gust to 53 knots measured by the ASOS at Newark Liberty Airport.

The peak wind gust measured by ASOS at Teterboro Airport was west at 42 knots.

What these are

Tropical Storm
A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2011Every state in 2011This day in weather historyWarnings in New Jersey, August 2011The 2011 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 349904, 349907, 349903, 349905, 349906.